| This article needs additional citations for verification.
Please help improve this article by adding reliable references. Unsourced material may be challenged and removed. (June 2009) </td>
</tr> </table>Template:Infobox Disease
The term drug overdose (or simply overdose or OD) describes the ingestion or application of a drug or other substance in quantities that are excessive. An overdose is widely considered harmful and dangerous as it can result in death.
The word "overdose" implies that there is a common safe dosage and usage for the drug; therefore, the term is commonly only applied to drugs, not poison, though it should be noted that even certain poisons are harmless at a low enough dosage. Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental and are usually the result of either irresponsible behavior or the misreading of product labels. Drug overdose often happens as a result of the use of multiple drugs with counter indications simultaneously (for instance, heroin/certain prescription pain medications and cocaine/amphetamines/alcohol.) Usage of illicit drugs that are of unexpected purity, in large quantities, or after a period of abstinence can also induce overdose. Cocaine users that inject intravenously can overdose accidentally as the margin between an optimal flash and an overdose is small.
Accidental overdoses can eventuate out of a number of different causes including overprescription, failing to recognise a drug's active ingredient, or unwitting ingestion by children A common unintentional overdose in young children involves multi-vitamins containing iron. Iron is a component of the hemoglobin molecule in blood, used to transport oxygen to living cells. When taken in small amounts, iron allows the body to replenish hemoglobin, but in large amounts it causes severe pH imbalances in the body. If this overdose is not treated with chelation therapy, it can lead to death or permanent coma.
Signs and symptoms
Template:See main Signs and symptoms of an overdose varies depending on the drug or toxin exposure. The symptoms can often be divided into differing toxidromes. This can help one determine what class of drug or toxin is causing the difficulties.
A summary of the toxidromes:
Determination of the substance which was taken is often easy as usually the person knows what they took. However, if they will not or cannot due to an altered level of consciousness provide this information a search of the home or questioning of friends and family may be helpful.
Examination for toxidromes, drug testing, or laboratory test may be helpful. Naloxone the antidote for narcotics may be administered and if they improve it indicates this is probably part of the overdose.
Negative drug-drug interactions have sometimes been misdiagnosed as an acute drug overdose, occasionally leading to the assumption of suicide. 
Avoid the mixing depressant drugs like alcohol, barbiturates, benzodiazepines, and opiates. 
Stabilization of the ABCs are the initial treatment of an overdose. This involves establishing a stable airway, breathing rate and circulatory system as an essential first step. Ventilation is considered when there is a low respiratory rate or when blood gases show the person to be hypoxic. The next necessary step is to treat for shock. Investigations should be carried out in labs to help identify the drug(s) at hand such as glucose, urea and electrolytes, paracetamol levels and salicylate levels. Monitoring of the patient should continue before and throughout the treatment process, with particular attention to temperature, pulse, respiratory rate, blood pressure, urine output, electrocardiography (ECG) and O2 saturation.
In 2008 testimony before a Senate subcommittee, Medical Epidemiologist Dr. Leonard J. Paulozzi of the Centers for Disease Control and Prevention stated that in 2005 (the most recent year for which data was available) more than 22,000 American lives were lost due to overdoses, and the number is growing rapidly. Dr. Paulozzi also testified that all available evidence suggests that unintentional overdose deaths are related to the increasing use of prescription drugs, especially opioid painkillers. 
da:Overdosis de:Überdosis es:Sobredosis eo:Trodozo fr:Surdose hr:Predoziranje id:Overdosis it:Overdose (medicina) he:מנת יתר nl:Overdosis ja:オーバードース no:Overdose nn:Overdose pt:Overdose ru:Передозировка simple:Overdose sr:Предозирање fi:Yliannostus sv:Överdos